New-Onset Psychotic Symptoms Following Abrupt Buprenorphine/Naloxone Discontinuation in a Female Patient with Bipolar Disorder: A Case Report
Buprenorphine and naloxone (Suboxone) is a combination medication-assisted treatment (MAT) for opioid use disorder. MAT withdrawal-induced psychosis is a rare clinical presentation. To our best knowledge, only three reports have summarized the characteristic manifestations of buprenorphine withdrawal psychosis, yet all of them were male. In this case report, we present a 41-year-old female patient with bipolar disorder and comorbid substance use disorder who developed new-onset psychosis and relapse of manic symptoms following abrupt discontinuation of Suboxone. Manic and psychotic symptoms remitted after a short-term hospitalization with the treatment of an antipsychotic and a mood stabilizer. In addition to discussing this case presentation and treatment approach, we review existing literature and discuss possible underlying mechanisms to enhance understanding of this clinical phenomenon. Psychopharmacology Bulletin.